Texas, 2018Damaging Winds in Texas, April 14, 2018
April 14, 2018 · NWS LCH · 2 events in 2 counties and zones
A severe thunderstorm moved through Jefferson and Orange Counties producing tree and power line damage, however most occurred at Lamar University in Beaumont were multiple building were damaged.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $425,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved through Jefferson and Orange Counties producing tree and power line damage, however most occurred at Lamar University in Beaumont were multiple building were damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 13, 10:29 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Apr 13, 10:29 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1129 PM CDT Fri Apr 13 2018
.AVIATION...MVFR ceilings will prevail through the next few
hours, however ceilings are expected to become mostly IFR as a
line of thunderstorms approaches. Ceilings will improve after the
storms pass. Winds will become west to northwest as the line of
storms pass while remaining gusty into Saturday.
&&
.PREV DISCUSSION... /issued 1015 PM CDT Fri Apr 13 2018/
DISCUSSION...
Wx map shows sfc low over N MO, with cold front extending
southward across eastern KS/OK and C to N TX. Radar only showing
showers across inland SE TX and C LA this evening. The stronger
storms remain across NE TX/N LA. Latest HRRR guidance on track to
push the front and developing line of strong to severe TSRA
approaching our warning area of Inland SE TX by 1-2 AM, pushing
through the remainder of SE TX/C and S LA. Severe threat with this
convection still present. SPC has issued TORNADO WATCH 45 until 6
AM CDT Saturday for Hardin, Jasper, Newton and Tyler counties in
SE TX, and Rapides, Beauregard, Vernon parishes in Western and
Central Louisiana.
Short term updates to forecast, mainly for temp/dewpoint refresh,
but otherwise on track. Rainfall amounts, and timing of greatest
chances of showers and thunderstorms remain on track.
DML
PREV DISCUSSION... /issued 608 PM CDT Fri Apr 13 2018/
AVIATION...MVFR ceilings are expected through midnight with IFR
ceilings possible during the early morning. Ceilings will improve
a few hours after FROPA Saturday Morning. Showers and storms have
begun across the area, but mainly in SETX and CenLA. Chances will
increase across the remainder of the area through the evening.
Coverage will decrease from west to east through the morning.
South winds will quickly veer NW with the front.
PREV DISCUSSION... /issued 411 PM CDT Fri Apr 13 2018/
SYNOPSIS...
-Scattered to numerous severe storms will be possible overnight
through Saturday as a cold front moves across the region
-Damaging winds will be the primary threat with overnight
thunderstorms, but tornadoes and large hail will also be
possible.
-There will be a 10-20% chance of flash flooding overnight and
Saturday, with the greatest chance across far eastern Acadiana
-Storm total of rainfall of 1”-3” can be expected with isolated
higher totals of 5+”.
DISCUSSION...
Short Term…Tonight and Saturday...
Radar and satellite imagery over the past several hours show
convection has developed across portions of the Lower Mississippi
River Valley and Central Plains. These strong to severe
thunderstorms are expected to continue to develop through this
evening as a the combination of a dryline and cold front pushes
eastward into the Arklatex region. Deep layer shear in excess of
40 knots aligned parallel to the front/dryline should result in
upscale growth of initial convection into an organized line. The
latest round of 12Z HREF guidance depicts such an evolution with a
line of thunderstorms moving through the CWA overnight tonight
and exiting Acadiana Saturday afternoon. As far as timing of this
event, the greatest potential for strong to severe thunderstorms
across portions of the area will be as follows:
Interior Southeast Texas/Piney Woods: 11 PM – 4 AM
Alexandria – Lake Charles – Beaumont: 3 AM – 7 AM
Acadiana: 6 AM – Afternoon
SPC has most of the area highlighted in a Slight Risk of severe
of severe thunderstorms tonight and through tomorrow. The far
southeastern portion of the CWA is highlighted in an Enhanced Risk
based on the potential for restrengthening of thunderstorms
tomorrow afternoon. The primary threat with thunderstorms tonight
will be damaging winds. In addition to damaging winds, 0-1 km and
0-3 km storm relative helicity in excess of 200 m2/s2 will
supportive of tornadoes with any bowing portions of the QLCS/LEWP
that develop. While large hail cannot be ruled out, based on the
predominant linear convective mode, it should be the least likely
of the severe weather threats. The best chance for large hail will
be with any isolated cells that can develop ahead of the main
line late tonight across SE Texas/Central Louisiana or across far
eastern Acadiana/Southeast Louisiana on Saturday.
This morning's 12Z LCH and model forecast soundings all indicate
that a deep warm cloud layer will be in place over the region which
will be supportive of efficient precipitation production. While
the squall line should be fairly progressive, a widespread 1"-3"
of rainfall is expected with local amounts in excess of 5 inches
possible. Currently, 3-hour flash flood guidance across the
region ranges from 3.5-5 inches. The 12Z HREF guidance had a
10%-30% chance of rainfall exceeding these values across portions
of southeastern Acadiana tomorrow and this corresponds well with
the Slight Risk of Excessive rainfall issued by WPC. At this
point, while flash flooding will be possible tomorrow, the threat
does not appear to be widespread enough to warrant a Flash Flood
Watch at this time.
Rainfall is expected to gradually come to an end from west to east
Saturday afternoon as the cold front exits the region. Behind the
front much cooler, drier air will filter in on brisk northerly
winds Saturday into Sunday.
Long Term…Sunday through Friday...
An upper level ridge will build across the central CONUS in the
wake of the trough that will bring tonight's cold front. Surface
high pressure will result in dry conditions and cooler
temperatures on Sunday and Monday. Temperatures will begin to
moderate through the middle part of the week but conditions should
remain predominately dry with relatively zonal 500 hPa flow in
place over the central US. The next substantial shortwave trough
is expected to approach the region next weekend brining another
chance for showers and thunderstorms.
MARINE...
Strong onshore flow will persist through the evening in advance
of an approaching cold front. A broad line of thunderstorms is
expected tonight into Saturday with the frontal passage. Strong
offshore flow will develop in the wake of the front late Saturday.
Northerly winds of 20-25 knots with gusts to 35 knots and seas of
4-8 feet with seas up to 10 feet will be possible. Strong offshore
flow will persist into Sunday before relaxing on Monday afternoon
as high pressure once again settles over the region. Therefore,
the Small Craft Advisory currently in effect through Saturday
night will likely be extended.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 64 70 42 63 / 90 60 10 0
LCH 65 71 45 66 / 90 60 10 0
LFT 68 72 44 63 / 50 90 20 0
BPT 62 70 43 66 / 90 40 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 1 AM CDT Sunday for GMZ450-452-455-
470-472-475.
Small Craft Exercise Caution through late Saturday night for
GMZ430-432-435.
&&
AVIATION...05Hazardous weather outlook, Apr 13, 2:38 PM CST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
338 PM CDT Fri Apr 13 2018
LAZ027>033-TXZ180-201-259>262-142045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Tyler-Hardin-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
338 PM CDT Fri Apr 13 2018
This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.
.DAY ONE...This Afternoon and Tonight.
Scattered showers and thunderstorms will increase in coverage and
intensity during the evening before being overtaken by a developing
squall line late Friday night into Saturday morning. Some of these
storms may be strong to severe with damaging winds, large hail and
tornadoes possible. In addition, some thunderstorms may produce
locally heavy rainfall which could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Storms will gradually end from west to east during the
day Saturday as the cold front moves through.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
LAZ041>045-052>055-073-074-TXZ215-216-142045-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Jefferson-Orange-
338 PM CDT Fri Apr 13 2018
This Hazardous Weather Outlook is for south central Louisiana,
southwest Louisiana and southeast Texas.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Scattered showers and thunderstorms will increase in coverage and
intensity during the evening before being overtaken by a developing
squall line late Friday night into Saturday morning. Some of these
storms may be strong to severe with damaging winds, large hail and
tornadoes possible. In addition, some thunderstorms may produce
locally heavy rainfall which could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Storms will gradually end from west to east during the
day Saturday as the cold front moves through.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
GMZ450-452-455-470-472-475-142045-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
338 PM CDT Fri Apr 13 2018
This Hazardous Weather Outlook is for Gulf of Mexico.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
A squall line will move across the coastal waters late Friday night
into Saturday morning. Some of these storms may be strong to severe
with damaging winds, large hail and waterspouts possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Storms will gradually end from west to east during the
day Saturday as the cold front moves through. Brisk offshore flow
is expectected to continue through Saturday before decreasing Sunday
night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
GMZ430-432-435-142045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
338 PM CDT Fri Apr 13 2018
This Hazardous Weather Outlook is for Gulf of Mexico.
.DAY ONE...This Afternoon and Tonight.
A squall line will move across the inland lakes and nearshore bays
late tonight into Saturday morning. Some of these storms may be
strong to severe with damaging winds, large hail and waterspouts
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Storms will gradually end from west to east during the
day Saturday as the cold front moves through. Brisk offshore flow
is expectected to continue through Saturday before decreasing Sunday
night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 14, 12:54 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
154 AM CDT SAT APR 14 2018
LAZ027-030-TXZ180-201-215-216-259>262-140730-
Beauregard LA-Vernon LA-Orange TX-Jefferson TX-Hardin TX-
Southern Newton TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
154 AM CDT SAT APR 14 2018
...SPECIAL WEATHER STATEMENT...
At 149 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Hemphill to Liberty.
Movement was southeast at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Beaumont, Lumberton, Jasper, Leesville, Silsbee, Newton, Kirbyville,
Kountze, Sour Lake, Merryville, Nome, Evadale, Town Bluff, Toledo
Bend Dam, Fred, Bon Weir, Burkeville, Saratoga, Call and Hamshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 600 AM CDT for southwestern
and west central Louisiana...and southeastern Texas.
LAT...LON 3115 9395 3117 9358 3123 9354 3124 9355
3124 9353 3114 9320 2976 9435 2989 9436
2989 9444 3011 9445 3011 9460 3030 9466
TIME...MOT...LOC 0649Z 296DEG 27KT 3124 9379 3009 9476
MMThunderstorm Wind, Jefferson
- When
- April 14, 2:45 AM CST
- Where
- Jefferson County, 0.67 mi NE of Guffey
- Measured
- 96 kt (110 mph) estimated gust
- Property damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.038, -94.073
At Lamar University, strong winds uplifted and peeled back a large portion of the University Police station and toppled several large trees. A glass wall and several windows were also blown in. On Oregon Ave, the exterior brick wall of an apartment building collapsed. Max estimated wind gusts were between 105 and 110 MPH.
Thunderstorm Wind, Orange
- When
- April 14, 3:00 AM CST
- Where
- Orange County, 1.02 mi NNE of Kilowatt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 30.083, -93.762
Multiple large trees were downed in Orange and West Orange.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, April 14, 20182 injured · $1.2 million · EF2 · 64 events
- Winter Storm and Winter Weather in Wisconsin, April 14 to 16, 20181 death · 5 injured · 17 events
- Tornadoes and Damaging Winds in Louisiana, April 14, 2018$1.4 million · EF2 · 11 events
- Winter Storm and Lakeshore Flood in Michigan, April 14 to 15, 2018$43 million · 17 events
- Cold in Nevada, April 14, 20181 death · 1 event
- Winter Storm in Minnesota, April 14 to 16, 2018$9.0 million · 5 events
- Winter Storm in Michigan, April 14 to 15, 2018$2.1 million · 21 events
- Flash Flooding and Damaging Wind in Alabama, April 14, 20181 injured · $1.3 million · 50 kt wind · 4 events
- Tornadoes and Damaging Winds in Mississippi, April 14, 2018$413,000 · EF1 · 12 events
- Flash Flooding and Heavy Rain in Mississippi, April 14, 2018$500,000 · 5 events
- Ice Storm and Winter Storm in New York, April 14 to 15, 2018$225,000 · 14 events
- Flooding in Iowa, April 14 to 30, 2018$325,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749036, 749037.